Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 89, NWS Binghamton, NY

June 30, 1998Lackawanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 30, 1998, 5:02 PM EDT for Lackawanna County, Wayne County, Pennsylvania. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1998, 5:02 PM EDT (21:02 UTC)
Expired
Jun 30, 1998, 6:10 PM EDT
In force
68 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Lackawanna County, PA, Wayne County, PA

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:30 PM EDTThunderstorm WindHonesdale, PAThe same complex of thunderstorms that produced wind damage upstream in Bradford and Susquehanna counties moved eastward across Wayne county and intensified. Wind damage was fairly widespread across southern sections of the county. Numerous trees and wires w
Jun 30, 5:45 PM EDTHail 0.75Springbrook Corners, PAA thunderstorm briefly reached severe limits over extreme southern portions of the county. Trees were toppled by strong wind gusts along portions of Interstate 380 near exit 6 in Covington township and also just to the east near route 307. Dime sized hail wa

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:30 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 30, 12:30 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1230 PM EDT TUE JUN 30 1998

GOT THIS OUT EARLY SO WE CAN FOCUS ON THE RADAR AND AFTN CONVECTION.

STRONG VORT MAX WILL SHOWN NICELY IN THE WATER VAPOR IMAGERY WILL MOVE
INTO THE RGN THIS EVNG...FOLLOWED BY ANOTHER TWDS DAYBREAK. PLENTY OF
TSRA DVLPNG OVER MI/ONTARIO WITH THIS FEATURE. WILL FCST LIKELY (70)
POPS AND PUT EMPHASIS ON EVENING PD...THINK SOME ADNL ACTIVITY PSBL TWDS
DAYBREAK AS THE 2ND VORT MAX MOVES IN. WILL KEEP IN ENHANCED WORDING IN
FOR THE EVNG PLAYING UP THE FF THREAT. SVR THREAT ALSO THERE WITH SIG
DRY PUNCH BUT IT APPEARS THAT HEATING WILL BE MARGINAL FOR SVR DVLPMNT.
FF THREAT MAY ALSO BE WANING AS STORMS UPSTREAM MOVG AT A GOOD CLIP BUT
WE'RE ALREADY PRIMED FROM THE +RA THIS MRNG AND IT WON'T TAKE MUCH TO
CAUSE PRBLMS. INITIAL COORD WITH BUF/ALY AND ARE IN AGREEMENT.

FOR TMRW WILL LEAVE IN CHC POPS FOR SHRA/TSRA AS 2ND SYSTEM WORKS THRU.
FAIR SKIES OR BECOMING MAINLY CLEAR TMRW NGT. MOSTLY SUNNY FOR THURSDAY
WHICH LOOKS TO BE A VERY NICE DAY. FWC TEMPS SEEM TO BE IN THE
BALLPARK.

WILL TRY TO GET ZONES OUT BEFORE 130. ANY OTHER THOUGHTS PLEASE CALL.

.BGM...FLASH FLOOD WATCH TONIGHT.
.
BRADY

In the hours before

Special weather statement, Jun 30, 1:24 PM EDT, 3 hours 38 minutes before
NYZ024-023-022-025-017-018-016-015-310000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
124 PM EDT TUE JUN 30 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES:

CHEMUNG NY...
SCHUYLER NY...
STEUBEN NY...
TOMPKINS NY...
S. CAYUGA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER AND DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLObSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM EDT.

EG
Special weather statement, Jun 30, 1:24 PM EDT, 3 hours 38 minutes before
NYZ024-023-022-025-017-018-016-015-310000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
124 PM EDT TUE JUN 30 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES:

CHEMUNG NY...
SCHUYLER NY...
STEUBEN NY...
TOMPKINS NY...
S. CAYUGA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER AND DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLObSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM EDT.

EG
Local storm report, Jun 30, 3:06 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
306 PM EDT TUE JUN 30 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    WARREN CENTER             PA   TORNADO
06/30/98   BRADFORD                       UNCONFIRMED BRIEF TORNADO
                                          TOUCHDOWN

0230 PM    FREMONT                   NY   WIND DAMAGE
06/30/98   STEUBEN                        TREES DOWN

0235 PM    BATH                      NY   .88 INCH HAIL
06/30/98   STEUBEN                        BABCOCK ROAD OUTSIDE OF
                                          BATH

0240 PM    THURSTON                  NY   WIND DAMAGE
06/30/98   STEUBEN                        TREES DOWN ON COUTNY ROUTE
                                          11 BETWEEN BATH AND
                                          RISINGVILLE
Special weather statement, Jun 30, 3:09 PM EDT, 1 hour 53 minutes before
NYZ056-057-055-062-PAZ038-044-047-048-039-040-043-310100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 PM EDT TUE JUN 30 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
DELAWARE NY...
TIOGA NY...
SULLIVAN NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
900 PM EDT.

RCB
Local storm report, Jun 30, 3:34 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
334 PM EDT TUE JUN 30 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    WARREN CENTER             PA   TORNADO
06/30/98   BRADFORD                       UNCONFIRMED BRIEF TORNADO
                                          TOUCHDOWN

0230 PM    FREMONT                   NY   WIND DAMAGE
06/30/98   STEUBEN                        TREES DOWN

0235 PM    BATH                      NY   .88 INCH HAIL
06/30/98   STEUBEN                        BABCOCK ROAD OUTSIDE OF
                                          BATH

0240 PM    THURSTON                  NY   WIND DAMAGE
06/30/98   STEUBEN                        TREES DOWN ON COUTNY ROUTE
                                          11 BETWEEN BATH AND
                                          RISINGVILLE

0255 PM    CAMPBELL                  NY   2 INCH HAIL
06/30/98   STEUBEN

0300 PM    CAMPBELL                  NY   1.75 INCH HAIL
06/30/98   STEUBEN

0305 PM    CAMPBELL                  NY   WIND DAMAGE
06/30/98   STEUBEN                        TREES DOWN
Local storm report, Jun 30, 3:34 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
334 PM EDT TUE JUN 30 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    WARREN CENTER             PA   TORNADO
06/30/98   BRADFORD                       UNCONFIRMED BRIEF TORNADO
                                          TOUCHDOWN

0230 PM    FREMONT                   NY   WIND DAMAGE
06/30/98   STEUBEN                        TREES DOWN

0235 PM    BATH                      NY   .88 INCH HAIL
06/30/98   STEUBEN                        BABCOCK ROAD OUTSIDE OF
                                          BATH

0240 PM    THURSTON                  NY   WIND DAMAGE
06/30/98   STEUBEN                        TREES DOWN ON COUTNY ROUTE
                                          11 BETWEEN BATH AND
                                          RISINGVILLE

0255 PM    CAMPBELL                  NY   2 INCH HAIL
06/30/98   STEUBEN

0300 PM    CAMPBELL                  NY   1.75 INCH HAIL
06/30/98   STEUBEN

0305 PM    CAMPBELL                  NY   WIND DAMAGE
06/30/98   STEUBEN                        TREES DOWN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:24 PM EDTSevere Thunderstorm WarningBGMSteuben51 min
Jun 30, 2:54 PM EDTFlash Flood WarningBGMSteuben2 hr
Jun 30, 2:58 PM EDTSevere Thunderstorm WarningBGMChemung62 min
Jun 30, 3:45 PM EDTFlash Flood WarningBGMChemung2 hr
Jun 30, 3:50 PM EDTSevere Thunderstorm WarningBGMTioga60 min
Jun 30, 4:35 PM EDTSevere Thunderstorm WarningBGMBroome65 min
Jun 30, 5:20 PM EDTFlash Flood WarningBGMDelaware, Sullivan3 hr
Jun 30, 5:49 PM EDTSevere Thunderstorm WarningBGMSullivan76 min
Jun 30, 8:52 AM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna63 min
Jun 30, 4:08 PM EDTSevere Thunderstorm WarningBGMBradford47 min
Jun 30, 5:14 PM EDTSevere Thunderstorm WarningBGMWyoming46 min
Jun 30, 5:23 PM EDTSevere Thunderstorm WarningBGMLuzerne62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.